Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Wichita, KS

July 21, 2000Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2000, 10:34 PM CDT for Kingman County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 10:34 PM CDT (03:34 UTC)
Expired
Jul 21, 2000, 11:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingman County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KICT 220335
SVRICT
KSC095-220430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1130 PM CDT.

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SPIVEY...OR ABOUT 28 MILES
  NORTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1130 PM CDT...
  NORWICH...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 1130 PM CDT.

LAT...LON 3766 9779 3762 9808 3740 9821 3741 9779

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:40 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 3:40 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI JUL 21 2000

MAIN FCST PROBLEMS: POPS AND POTENTIAL FOR HVY RAIN TONIGHT.
NOT MUCH HAS CHANGED SINCE YESTERDAY WITH REGARD TO OVERALL SYNOPTIC
PATTERN. WEAK FRONT ACROSS CNTRL AND E-CNTRL KS THUS FAR HAS FAILED
TO GENERATE ANY CONVECTION OF SIGNIFICANCE LIKELY DUE TO WEAK CAP IN
PLACE AND MINIMAL CONVERGENCE. THE MAIN SFC/850 FRONTS REMAIN
POSITIONED FROM ERN CO...ACROSS THE ERN PLAINS OF NM INTO W-CNTRL
TX. MOIST UPLSOPE FLOW WL ONCE AGAIN INITIATE STRONG TO SVR STORMS
FROM ERN WY/SWRN NE ACROSS ERN CO THIS PM/EVE. A COMPOSITE OF
CORFIDI VECTORS...850-300 THICKNESS AND THE 850 LLJ...WOULD INDICATE
THE STEERING PATTERN NEARLY THE SAME AS YESTERDAY. THUS...A
PERSISTENT FCST IN STORE FOR TONIGHT WITH POTENTIALLY WIDESPREAD .50
TO 1.50 INCHES OF RAIN ACROSS MUCH OF THE FCST AREA. COULD ONCE
AGAIN SEE ISOLD STRIPS OF 2.5 INCHES AS K INDICES WL BE IN THE MID
30S AND 850 DWPTS IN THE MID TEENS. WL MENTION LOCALLY HVY RAINFALL
PSBL, BUT NOT CONFIDENT ENOUGH TO CARRY FLASH FLOOD WATCH. POPS
TONIGHT WL BE 50-70 PCT.

THE ETA/AVN SEEMED TO RESOLVE THE LOW LVL AFORMENTIONED BAROCLINIC
ZONE POSITIONED TO OUR SW MUCH BETTER THAN THE NGM THRU 48 HRS. WL
TRIM FWC TEMPS SLIGHTLY ON SATURDAY IN CNTRL ZONES.

BY SAT NIGHT INTO SUNDAY...STEERING FLOW BECOMES A BIT MORE NRLY
WHICH MAY ACT TO LIMITED EWD EXTENT OF CONVECTION FORMING OVER CNTRL
HI PLAINS. HOWEVER THE MODELS INDICATE WAA OVER ERN NE/NERN KS BY
LATE SAT NIGHT, WITH QPF AS WELL. SOME OF THIS PCPN MAY ADVECT DOWN
INTO THE FCST AREA BY SUN AM. WL CARRY LOWER POPS THAN TONIGHT
HOWEVER. 60 HR ETA/AVN WOULD INDICATE ONLY SLIGHTLY WARMER TEMPS
SUNDAY OVER TOMORROW.

EXTENDED PERIOD...MRF/ECMWF MODELS INDICATE UPR RIDGE WL REMAIN OVER
SWRN STATES SUN INTO MON WITH MORE NRLY FLOW ALOFT...PROBABLY
KEEPING BETTER PCPN THREAT TO HI PLAINS. BY TUES/WED MRF/CANADIAN
INDICATE SHORTWAVE ENERGY CUTTING INTO UPR RIDGE...MOVG THRU THE NRN
ROCKIES OUT INTO THE CNTRL PLAINS. ECMWF TENDS TO BUILD THE UPR
RIDGE EWD OVER KS. PREFER THE MRF/CANADIAN ATTM, LEANING TOWARD A
CHC OF T-STORMS TUES-WED. WL KEEP THURS DRY WITH TEMPS NR
CLIMATOLOGY.

FCSTID = 9/CARUSO
ICT   65  85  66  86 /  60  40  30  30
HUT   64  84  65  86 /  60  40  30  30
EWK   64  84  65  85 /  60  40  30  30
EQA   65  84  65  85 /  60  40  30  30
WLD   66  85  66  85 /  60  40  30  30
RSL   63  81  64  86 /  70  30  30  30
GBD   64  82  65  85 /  70  30  30  30
SLN   64  83  65  85 /  70  30  30  30
MPR   64  83  65  85 /  70  30  30  30
CFV   66  85  66  85 /  50  30  30  30
CNU   64  84  65  85 /  50  30  30  30
K88   64  84  65  85 /  50  30  30  30

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:18 PM CDTFlash Flood WarningICTLabette4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.